Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 52, NWS Wilmington, OH

May 2, 2002Fairfield County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 2, 2002, 12:31 AM EDT for Fairfield County, Ohio. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 2, 2002, 12:31 AM EDT (04:31 UTC)
Expired
May 2, 2002, 1:15 AM EDT
In force
44 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Fairfield County, OH

The radar

The Cincinnati radar (KILN), 108 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 12:40 AM EDTHail 1Pickerington, OH
May 2, 12:47 AM EDTThunderstorm Wind 55 EBaltimore, OHNear Bader and Basil roads, winds topped off trees and knocked down power poles and power lines.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2002-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2002-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1044 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 020431
SVRILN
OHC045-020515-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1231 AM EDT THU MAY 2 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAIRFIELD COUNTY IN CENTRAL OHIO...

* UNTIL 115 AM EDT...

* AT 1231 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF PICKERINGTON...MOVING EAST AT
  40 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BALTIMORE...
  FAIRFIELD BEACH...
  MILLERSPORT...
  PICKERINGTON...
  PLEASANTVILLE...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 9:50 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 1, 9:50 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
950 PM EDT WED MAY 1 2002

WITH SEVERE WX HAVING SKIRTED OUR AREA TO THE SOUTH...IVE ALREADY
UPDATED TO REMOVE WATCH.  SFC PRESSURE FALLS INDICATE LOW NEAR STL
WILL TRACK NORTHEAST TO NORTHERN OHIO AS PER MESOETA.  WITH AIRMASS
DESTABILIZING AHEAD OF THE LOW AND TRAILING COLD FRONT...THREAT FOR
SEVERE WX WILL RETURN BY SUNRISE.  EXPECT ACTIVITY THAT IS
DEVELOPING ALONG AND AHEAD OF THE COLD FRONT TO ADVANCE RAPIDLY
TOWARD OUR CWA IN 100KT 500 MB FLOW.

.ILN...NONE.

CONIGLIO

In the hours before

Special weather statement, May 1, 9:25 PM EDT, 3 hours 6 minutes before
INZ058-059-066-073>075-080-KYZ089>100-OHZ070>073-077>082-088-020300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
925 PM EDT WED MAY 1 2002

...TORNADO WATCH NUMBER 196 HAS BEEN CANCELLED...

THE WEATHER DISTURBANCE THAT BROUGHT THE THREAT FOR TORNADOES
THIS EVENING HAS MOVED TO THE SOUTH AND EAST OF THE REGION.
THEREFORE...TORNADO WATCH 196 HAS BEEN CANCELLED.

THE THREAT FOR SEVERE WEATHER MAY RETURN LATE TONIGHT AS A COLD
FRONT APPROACHES THE AREA.  LISTEN TO NOAA WEATHER RADIO OR LOCAL
MEDIA FOR FURTHER UPDATES ON THIS WEATHER SITUATION.

CONIGLIO

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 12:18 AM EDTSevere Thunderstorm WarningILNFranklin42 min
May 2, 12:44 AM EDTTornado WarningILNFairfield31 min
May 2, 3:11 AM EDTSevere Thunderstorm WarningILNClark64 min
May 2, 3:28 AM EDTSevere Thunderstorm WarningILNMadison47 min
May 2, 3:43 AM EDTSevere Thunderstorm WarningILNFranklin47 min
May 2, 3:57 AM EDTTornado WarningILNFairfield, Franklin48 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.